South Carolina, 2008Tornado and Flash Flooding in South Carolina, August 26, 2008
August 26, 2008 · NWS CAE · 14 events in 7 counties and zones
The remnants of Tropical Storm Fay moved through the area and produced severe weather and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Fay moved through the area and produced severe weather and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 26, 6:34 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 26, 6:34 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
734 AM EDT TUE AUG 26 2008
.SYNOPSIS...
REMNANTS OF TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE TOWARDS
THE AREA TODAY...RESULTING IN MOSTLY CLOUDY SKIES AND INCREASING
CHANCES FOR RAIN THROUGH MIDWEEK. CONDITIONS IMPROVE BY THURSDAY
AS THE REMNANTS OF FAY LIFT NORTH OF THE AREA.
&&
.NEAR TERM /TODAY AND TONIGHT/...
DEEP MOISTURE ASSOCIATED WITH THE REMNANTS OF FAY WILL CONTINUE TO MOVE
INTO THE AREA TODAY AND TONIGHT WHILE THE ACTUAL CIRCULATION
REMAINS TO THE WEST. MODELS ARE IN GOOD AGREEMENT WITH THE MASS
FIELDS AND THE MAIN DIFFERENCE IS IN TIMING AND THE MOISTURE FEED
AHEAD OF THE SYSTEM. COMPARED TO THE 12Z MODEL RUN FROM
YESTERDAY...THE GFS CONTINUES TO BE MORE PROGRESSIVE THAN THE NAM
IN LIFTING THE SURFACE LOW NORTH OF OUR AREA...WHILE THE NAM KEEPS
THE DEEPER MOISTURE OVER THE AREA LONGER.
PRECIPITABLE WATER VALUES WILL REMAIN OVER 2 INCHES THROUGH THIS
PERIOD WHICH WILL ALLOW FOR HEAVY RAIN AT TIMES...ESPECIALLY IF
THERE IS ANY TRAINING OF CELLS. THE GFS SHOWS 850H WINDS OF 20-30
KNOTS MOVING IN BY TUESDAY AFTERNOON THROUGH WEDNESDAY WHICH WOULD
PROVIDE BETTER MOISTURE INFLUX AND YIELD HIGHER PRECIPITATION TOTALS
COMPARED TO THE NAM WHICH KEEPS THESE STRONGER WINDS AND PRECIP IN
THE UPSTATE. FEEL THE BEST QPF WILL BE TO OUR NORTHWEST AIDED BY
UPSLOPE FLOW...BUT WILL CONTINUE WITH HIGH POPS AS WE SHOULD
CERTAINLY SEE MEASURABLE RAINFALL. INCREASED POPS FOR TODAY TO
NEAR CATEGORICAL ESPECIALLY NORTHERN AND CENTRAL COUNTIES. WESTERN
PORTIONS OF OUR AREA...INCLUDING MUCH OF NORTHERN AND CENTRAL
GA...ARE NOW IN A SLIGHT RISK AREA FOR SEVERE WEATHER FOR TODAY AS
PER SPC DISCUSSION.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
OTHERWISE...WILL CONTINUE TO ADVERTISE COOLER MAX TEMPS WEDNESDAY
WITH CLOUDS AND PRECIPITATION EXPECTED. A GRADUAL WARMING TREND BY
THURSDAY AS UPPER RIDGE SLOWLY REBUILDS OVER THE SE STATES.
LEANING TOWARD THE MORE PROGRESSIVE GFS AND WILL BE OPTIMISTIC WITH
IMPROVED SKY COVER...LOWER POPS AND WARMER TEMPERATURES BY THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MUCH CHANGE FROM PREVIOUS MODEL CYCLE TO THE EXTENDED
FORECAST. FOR THE MOST PART LEANED TOWARDS THE GFS SOLUTION. IN
GENERAL UPPER RIDGE ATTEMPTS TO SLOWLY REBUILD OVER THE SOUTHEAST.
MUCH WILL ALSO DEPEND ON FUTURE TRACK OF T.S. GUSTAV NOW IN THE
CARIBBEAN SEA. MOSTLY SMALL CHANCE POPS WITH AFTERNOON MAXES
RANGING FROM THE MID 80S TO AROUND 90 DEGREES THROUGH THE PERIOD.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MOISTURE WILL REMAIN PLENTIFUL ACROSS THE AREA AS THE REMNANTS OF
TROPICAL STORM FAY APPROACHES FROM THE GULF COASTAL REGION.
AIRMASS WILL REMAIN UNSTABLE THROUGH THE DAY...WITH NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE. STRONG DEEP LAYER
SHEAR EXPECTED TO MOVE INTO THE WESTERN HALF OF THE CWA THROUGH
THE DAY. AS WITH PREVIOUS FORECAST...LOW CEILINGS AND VISIBILITIES
WILL BE COMMON THROUGH THE TAF PERIOD AT ALL SITES. LIFR THIS
MORNING...WITH SLIGHT IMPROVEMENT TO IFR AND MVFR THIS AFTERNOON.
IFR EXPECTED TO MOVE BACK IN TO THE REGION OVERNIGHT.
EXTENDED PERIOD...WIDESPREAD IFR OR MVFR CONDITIONS MAY OCCUR
WEDNESDAY BECAUSE OF THE HIGH MOISTURE ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM FAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 26, 5:14 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
614 AM EDT TUE AUG 26 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
614 AM EDT TUE AUG 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY WEST OF A LANCASTER...
TO COLUMBIA...TO BARNWELL LINE. THE REMAINS OF TROPICAL DEPRESSION
FAY WILL CONTINUE TO MOVE NORTHEASTWARD TOWARDS THE REGION TODAY.
SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST IN ADVANCE OF THE
SYSTEM. THE STRONGER STORMS MAY HAVE TO POTENTIAL TO PRODUCE AN
ISOLATED TORNADO THROUGH THE DAY IN AND AROUND THE OUTLOOKED AREA.
THE OTHER THREAT WITH THE SHOWERS OR THUNDERSTORMS WILL BE THE
HEAVY RAIN POTENTIAL. THIS MAY CAUSE SOME FLOODING IN POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT TODAY OR THIS EVENING.
Event by event
7 flash flood, 5 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Flash Flood, Lancaster
- When
- August 26, 8:45 AM EST to 10:30 AM EST
- Where
- Lancaster County, 4 mi SE of Heath Spgs to 8 mi ENE of Kershaw
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.559, -80.620
Sheriff reported several roads closed from flooding of streams. Duchwood road near Taxahaw was closed as well as roads in the Forth Acre Rock area and roads crossing Flat Rock Creek.
Flash Flood, Lancaster
- When
- August 26, 11:40 AM EST to 12:00 PM EST
- Where
- Lancaster County, 4 mi S of Heath Spgs to 15 mi SW of Heath Spgs
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.542, -80.670
Sheriff reported SC763 and other secondary roads were temporarily closed for flooding from streams including Beaver Creek.
Flash Flood, Fairfield
- When
- August 26, 12:10 PM EST to 12:30 PM EST
- Where
- Fairfield County, 11 mi ENE of Winnsboro
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 34.441, -80.922
Longtown COOP reported flooding of secondary roads from streams, including Wateree Creek, temporarily closing them.
Flash Flood, Lancaster
- When
- August 26, 2:00 PM EST to 2:30 PM EST
- Where
- Lancaster County, 13 mi NE of Heath Spgs
- Cause
- Heavy Rain / Tropical System
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.733, -80.508
Sheriff reported Blue Jay Road at SC903 closed due to flooding from Flat Creek.
Funnel Cloud, Lancaster
- When
- August 26, 2:10 PM EST
- Where
- Lancaster County, Heath Spgs
- Reported by
- Law Enforcement
- Coordinates
- 34.600, -80.670
Sheriff reported a funnel cloud over Heath Springs.
Flash Flood, Kershaw
- When
- August 26, 4:05 PM EST to 4:45 PM EST
- Where
- Kershaw County, 10 mi NNW of Bethune to 20 mi NW of Bethune
- Cause
- Heavy Rain / Tropical System
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 34.554, -80.417
DOT and public reported flooding of secondary roads such as sc413 from Neds Creek and SC588 from Buffalo Creek. Street flooding also occurred in Kershaw.
Tornado, Fairfield
- When
- August 26, 5:42 PM EST to 5:48 PM EST
- Where
- Fairfield County, 1.75 mi NE of Shelton to 2.38 mi ESE of Crosbyville
- Rating
- EF0
- Path length
- 4.85 mi
- Path width
- 60 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.518, -81.398
Storm survey found trees down along a path about 60 yards wide on Mcconnel road, SC20-99, hwy 215, and Cool Branch road.
Thunderstorm Wind, Saluda
- When
- August 26, 6:15 PM EST to 6:20 PM EST
- Where
- Saluda County, Ridge Spg to Saluda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -81.670
Sheriff reported a couple of trees down in Ridge Spring on Pecan Grove road and power outages in Saluday.
Thunderstorm Wind, Saluda
- When
- August 26, 6:20 PM EST to 6:35 PM EST
- Where
- Saluda County, Saluda to 8 mi ENE of Saluda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -81.770
Sheriff reported power outages in Saluda and up to the west end of Lake Murray.
Thunderstorm Wind, Aiken
- When
- August 26, 6:30 PM EST to 6:50 PM EST
- Where
- Aiken County, Salley to Wagener
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.570, -81.300
Emergency Manager reported several trees down from Salley to Wagener.
Thunderstorm Wind, Newberry
- When
- August 26, 6:42 PM EST to 6:52 PM EST
- Where
- Newberry County, Newberry to Prosperity
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.280, -81.620
Sheriff reported power outages in Newberry with street flooding and some trees down in Prosperity.
Flash Flood, Lancaster
- When
- August 26, 7:10 PM EST to 9:00 PM EST
- Where
- Lancaster County, Lancaster to 23 mi S of Lancaster
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.720, -80.770
Sheriff and public reported some secondary roads flooded from overflowing streams, temporarily closing some of them.
Flash Flood, Newberry
- When
- August 26, 7:10 PM EST to 9:00 PM EST
- Where
- Newberry County, Newberry to 9 mi S of Pomaria
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.280, -81.620
Sheriff departments widespread flooding along secondary roads where streams overflowed. The fire department reported the highway 34 bridge closed from flooding at the county line. Columbia police reported several roads under 2 to 3 feet of water. Lexington reported a couple of secondary road closures from flooding. Newberry reported four roads closed due to flooding from Scotts Creek.
Thunderstorm Wind, Lexington
- When
- August 26, 7:27 PM EST to 7:37 PM EST
- Where
- Lexington County, Lexington to St Andrews
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.980, -81.250
DOT reported several trees down in the northeast portion of the county from Lexington to the St. Andrews area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Carolina, August 26 to 27, 2008$245,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Georgia, August 26 to 27, 20083 injured · $1.9 million · EF1 · 19 events
- Flash Flooding and Flooding in North Carolina, August 26 to 27, 2008$15 million · 16 events
- Marine Strong Wind in North Atlantic Coastal Waters, August 26, 20081 death · 1 event
- Damaging Wind and Lightning Strike in Texas, August 26, 2008$70,000 · 70 kt wind · 2 events
- Tornado in Georgia, August 26, 2008EF1 · 1 event
- Hail in North Dakota, August 26, 2008$20,000 · 1 in hail · 3 events
- Hail in Nebraska, August 26 to 27, 2008$15,000 · 2.75 in hail · 4 events
- Hail in South Dakota, August 26, 20081.75 in hail · 12 events
- Lightning Strike in Texas, August 26, 20081 injured · 1 event
- Hail and Damaging Wind in South Dakota, August 26, 200852 kt wind · 2 events
- High Wind in Montana, August 26 to 27, 200852 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120520, 120522, 120526, 120560, 120528, 120537, 120667, 120538, 120539, 120542, 120541, 120548, 120555, 120544.